MAUDE Adverse Event Report: BRAINLAB AG CRANIAL/ENT (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL/ENT (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a placement of responsive neurostimulation (rns) electrodes for epilepsy treatment, targeting bilateral the right and left hippocampus, ca.94mm deep in the brain, has been performed with the aid of the brainlab cranial navigation software version 3.1.5.From intra-operative ct images, the surgeon discovered that the left electrode deviated by ca.4-5mm from its optimal planned target.The deviating electrode was corrected during the same surgery with the aid of navigation.According to the surgeon (treating clinician): the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.1.5 hours.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.
 
Additional Manufacturer Narrative
H1: a risk to the patient's health could not be excluded for these specific circumstances, since electrodes were placed in the patient's brain in a different position than desired with brainlab navigation involved, despite according to the hospital/surgeon (treating clinician): the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.1.5 hours.There were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.H7: a comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
A cranial surgery for a placement of responsive neurostimulation (rns) electrodes for epilepsy treatment (one depth electrode, targeting the left hippocampus, ca.94mm deep in the brain, and one strip electrode into the subdural space), has been performed with the aid of the brainlab cranial navigation software version 3.1.5.A pre-operative mri scan was available for this patient, and the trajectories for the placements were planned before the surgery on this mri.The initial placement of the depth electrode as well as two revisions deviated inferiorly from the intended location.Still, the final position was considered acceptable.(no deviation was reported for the strip electrode.) according to the surgeon (treating clinician): - the final outcome of this surgery were placements with all impedance measurements within acceptable range, whereas in general for rns epilepsy treatments the success of it can only be determined after switching on the stimulator, up to a few months after the surgery, and after typically continuously modifying the stimulation over up to several years.- there was no harm or negative effect to the patient due to the deviating placements, also not due to the prolong of the surgery/anesthesia of ca.1.5 hours.- there were further no remedial actions necessary, done or planned for this patient.There was no prolong of hospitalization either.
 
Additional Manufacturer Narrative
B1, b2, h1: based on the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that this adverse event (electrodes positioned in the patient's brain in a different position than desired) is actually unrelated to the use of the brainlab navigation device.There is no indication of an error or malfunction of the brainlab navigation device, nor of an error related to the use of the device.H6: according to the results of the brainlab technical investigation and the information provided by the hospital, it can be concluded that the root cause of the deviating initial electrode placement and subsequent deviated electrode revisions at the left hippocampus, performed with the aid of navigation, deviating inferiorly ca.4-5mm from expected target (with correct entry point at intended location) was due to factors unrelated to brainlab navigation.Based on the information provided, there is no indication that the brainlab navigation was inaccurate during the procedure and therefore no indication that the brainlab navigation software nor brainlab products contributed to the misplacement of the electrodes.Based on the information provided, it is concluded that the root cause is: - a shift of the non-navigated non-brainlab stylet and subsequent electrode placement most likely due to the interaction of the stylet/electrode with the patient anatomy (dura or skull bone), leading to a deviation from the expected path and target during the initial placement.In this case the user reportedly extended the burr hole after the initial placement to avoid interaction between stylet/electrode and anatomy.Further, image data show that the two subsequent revisions followed the initially created (deviated) pathway.The actual path of a non-navigated instrument/electrode inserted through the varioguide is not tracked by the software, and thus intracranial deviations would not be visible to the user.The user must ensure the non-navigated instrument/electrode is not shifted inadvertently during placement through the varioguide (e.G.Due to interaction with anatomy or damage).Apparently, the resulting deviation of the non-navigated instrument/electrode from its intended path was not recognized by the user during the initial electrode placement, nor was it detected that the revised electrodes followed this unintended path.There is no indication of a systematic error or malfunction of the brainlab device (navigation).

Brand Name
CRANIAL/ENT (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
andrea miller
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21112019
Report Number8043933-2025-00002
Device Sequence Number7436236
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number71205B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2024
Supplement Date Received by Manufacturer12/10/2024
Initial Report FDA Received Date01/09/2025
Supplement Report FDA Received Date03/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown